Psoriatic Arthritis and Tuberculosis – A Perfect Storm
Claire Masih Sarah Black Cathy Donaghy Gary Wright
Musgrave Park Hospital, Belfast
A 31yr man presented with severe psoriatic arthritis which remained uncontrolled by methotrexate and prednisolone 10mg daily. He commenced Humira May 2018 and his arthritis responded well. Standard pre-biologics investigations included normal chest Xray and IGRA test.
He was admitted with a systemic febrile illness November 2018 and investigations revealed ascites, pleural effusions, abdominal lymph nodes and omental lesions. Humira was stopped and he was initially treated with antibiotics and increased doses of steroids. Omental biopsy was performed and microscopy was suspicious for Mycobacterium tuberculosis. PCR and subsequent culture were positive.
Further questioning could identify no risk factors for tuberculosis in terms of lifestyle or exposure except anti-TNF treatment. He commenced standard anti-tuberculosis treatment with Voractiv with a plan to maintain his arthritis with prednisolone during 6 months of tuberculosis treatment. Unfortunately his arthritis deteriorated significantly with the commencement of anti-tuberculosis treatment despite increasing prednisolone dose to 30mg, presumably due to interaction between rifampicin and prednisolone. He required 3 admissions for uncontrolled arthritis during the course of treatment and responded poorly to intramuscular and intravenous steroid preparations but did respond to some degree to joint injections.
We plan to commence secukinumab/Cosentyx when his TB treatment is complete.
We present this case to raise awareness of primary non-pulmonary tuberculosis in a young patient with no risk factors besides anti-TNF treatment. The interaction between rifampicin for tuberculosis treatment and prednisolone has caused particular difficulties controlling this patient's arthritis throughout his tuberculosis treatment.